Wednesday, February 28, 2007

On the pill. My new regimen.

Here's the latest on my treatment. I'm still on Avastin (once every 3 weeks) and the new pill - Tarceva (once a day). I started this regimen end of January.

My doctor and I are very excited. I happen to be in the demographic that shows great results with this pill. Young, non-smoking, Asian female. I'll be scanned after 3 months (early May) to see how the cancer has reacted to this pill.

My life is still normal. I still work full-time. I'm still really busy. Although, I did get the rash which is the side-effect of Tarceva. The rash is a sign that the pill is working. I got it after the first week. It started in my face. I expected this because it was described to me by the doctor and I've read it on websites. But I did not expect it to hurt. The skin on my face was so dry. I stopped soaping for a while. Then it came to a point when it was just stinging all day. So, I searched online for some relief.

That's when I found Christine's site ( I explored her site and was inspired by her story and her wisdom. There was a section there that described a whole regimen that helped her look great while taking Tarceva. I'm on a regimen that is similar. I use different products but the regimen is the same. Instead of using Almond oil, I use Vitamin E oil (sesame oil base). Why? My husband had some left over that he wasn't using.

My rash has now spread to my chest. There's a little on my nape. I'm starting to see some spots on my arms and legs. So, for my body, I switched from baby oil which is a petrolium based product to grapeseed oil. (I feel like a kabob ready to be grilled every morning.) Why grapeseed oil? It's not petrolium based and it was on sale. I've only tried it today for the first time. So we'll see if that helps the new spots on my arms and legs. I have to say it's not as good as the baby oil. The skin on my legs feel like they are going to tear. I'm not sure if it's the grapeseed oil. I've been feeling drier and drier lately even if I'm drinking enough water to drown me.

I'm not much of a girly girl. I do not wear make-up. My skin was never flawless but I never let that bother me. I always knew that people were drawn to me not because of my looks. But there are times when this rash makes me feel hideous. I look in the mirror and OMG!!! So, I'm usually in a hat. Then I saw a picture of me. The hat makes me look like Chairman Mao - or at least, a Chinese comrade. So, tomorrow, I'm adding make-up to my morning routine. Full creme moisturizing foundation SPF-15 plus full gloss lipstick. (One of Christine's tips.)

Even if I look hideous, no one ever treated me badly or different. Even in the office or anywhere else. Well, those people in the office know me and they're like family. The only reason I'm doing the make-up is so that I don't have to feel too bad when I look at myself. I've got self-esteem up the wazoo but I have to say... I look hideous. That's just a fact. I don't feel bad about it because it's part of my getting better. And it's only temporary.

It's been a year since my diagnosis. For some reason, I have a very strong feeling that I'm going to beat this. I have faith. Many people who love and care for me are praying for me and cheering me on. Thank you so much!!!

1 comment:

Anonymous said...

I am a 46 year-old Chinese woman, non-smoker, and was diagnosis with lung cancer, exactly the same type as you have. My cancer had spread to liver and lymph notes. I started Tarceva on April 3, 2007 and chemo on April 10, 2007. I just finished my chemo two weeks ago and am still on Tarceva. I also have rash which actually makes me happy (you know why). I have the same feeling as you do, which is "I am going to beat the beast". I am so glad I came to your blog. I will visit it as often as I can. Thank you and your blog.